Tornadoes · United States · Kansas · 2007
EF0 tornado, Dorrance, Kansas, May 5, 2007
This EF0 tornado ran 1.0 miles across Russell County on May 5, 2007, touching down at 8:06 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 5, 2007
- Touchdown
- 8:06 PM CDT (01:06 UTC)
- Lifted
- 8:08 PM CDT (01:08 UTC)
- On the ground
- 2 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Russell County
- Touchdown point
- 38.822, -98.494
- Lift-off point
- 38.828, -98.511
- Record number
- 0705051906-01
What the Weather Service recorded
A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds. In Barton County alone, 500 power poles including several large transmission lines were knocked down causing at least 4.5 million dollars in damage. Since several tornadoes occurred over nearly the same areas it is not clear how many poles were knocked down from each tornado.
Weak tornado that produced no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS ICT issued a tornado warning for this county at 00:59 UTC, 7 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 14:52 UTC and running to 02:06 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:52 UTC | 02:06 UTC | Tornado Watch | ICT |
| 17:00 UTC | 00:00 UTC | Wind Advisory | ICT |
| 19:11 UTC | 20:03 UTC | Severe Thunderstorm Warning | ICT |
| 00:12 UTC | 01:00 UTC | Tornado Warning | ICT |
| 00:46 UTC | 09:45 UTC | Flash Flood Warning | ICT |
| 00:59 UTC | 01:45 UTC | Tornado Warning | ICT |
| 02:08 UTC | 08:46 UTC | Tornado Watch | ICT |
| 02:42 UTC | 03:30 UTC | Tornado Warning | ICT |
| 09:00 UTC | 09:10 UTC | Flash Flood Watch | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 5, 3:00 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 5, 3:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT SAT MAY 5 2007 .DISCUSSION... MAIN FORECAST CONCERNS: SEVERE WEATHER TONIGHT THROUGH SUNDAY NIGHT...THEN CHANCES FOR FLOODING FOR TONIGHT THROUGH THE MIDDLE OF THE WEEK. TONIGHT: DIFFLUENCE HAS BECOME MORE PRONOUNCED IN THE PROFILER NETWORK THIS AFTERNOON AHEAD OF AN UPPER LOW OVER EASTERN COLORADO. CONVECTION STARTED LATE THIS MORNING ALONG THE DRYLINE...AND WILL CONTINUE THROUGH THE EVENING HOURS IF NOT THROUGH THE NIGHT. INSTABILITY... SHEAR AND MOISTURE ARE ALL PLENTIFUL WITH THIS SYSTEM. WITH THE DRY LINE EXTENDING FROM FAR SOUTHWEST NEBRASKA THROUGH NEAR DODGE CITY AND INTO THE TEXAS PANHANDLE...THAT WILL CONTINUE TO BE THE FOCUS FOR STORM INITIATION AND GENERAL STORM MOTION WILL BE TO THE NORTH...AND RIGHT MOVERS WOULD MOVE TO THE NORTHEAST. WINDS WILL LIKELY CONTINUE TO GUST THROUGH THE NIGHT...HOWEVER THEY SHOULD DROP BELOW ADVISORY CRITERIA AROUND SUNSET. THEREFORE WE WILL CONTINUE THE WIND ADVISORY AND EXPECT TO BE ABLE TO LET IT EXPIRE AT 7PM. SUNDAY: ANOTHER ROUND OF THUNDERSTORMS IS ON TAP FOR SUNDAY. NEARLY STATIONARY FRONTAL BOUNDARY IS EXPECTED TO EXTEND FROM CENTRAL NEBRASKA TO NEAR HAYS...THEN SOUTHWARD TO NEAR AMARILLO. THIS SHOULD BE THE GENERATION POINT FOR ONGOING THUNDERSTORMS AND SPC DOES HAVE ALL OUR FORECAST AREA IN A SLIGHT RISK FOR SEVERE WHICH CERTAINLY LOOKS REASONABLE. SUNDAY NIGHT AND MONDAY: THE FRONTAL BOUNDARY DRIFTS EASTWARD AND SHOULD BE IN THE VICINITY ON A LINE FROM THE NORTHEAST CORNER OF KANSAS TO NORTH CENTRAL OKLAHOMA. ABUNDANT MOISTURE STAYS OVER THE AREA WITH SHOTS OF ENERGY MOVING ACROSS THE AREA. DURING THIS TIME FRAME WOULD NOT BE SURPRISED TO SEE AREAL QPF VALUES IN THE INCH TO INCH AND A HALF RANGE. AT THIS POINT IN TIME AM NOT ISSUING A FLOOD WATCH BUT WILL DEFINITELY MENTION THE POSSIBILITY OF FLOODING CONDITIONS IN THE HWO AND WILL BE PUTTING OUT A HYDROLOGIC OUTLOOK STATEMENT. TUESDAY-WEDNESDAY: DID NOT MAKE SIGNIFICANT CHANGES TO THIS PERIOD. H5 TROF REMAINS OVER THE SOUTHERN ROCKIES WITH IMPULSES OF ENERGY CONTINUING TO EJECT OUT AHEAD OF IT. AT THE SURFACE...NEARLY STATIONARY FRONTAL BOUNDARY BISECTS OUR FORECAST AREA AND WILL BE THE FOCUS FOR CONTINUING CHANCES OF THUNDERSTORMS. THURSDAY THROUGH SATURDAY: FOR NOW AM GOING TO LEAVE THE FORECAST DRY. GFS MODEL HAS THE H5 TROF EXTENDING FROM EASTERN NEBRASKA SOUTHWARD THROUGH SOUTH CENTRAL KANSAS THURSDAY MORNING...THEN MOVES IT INTO THE SOUTHEAST U.S. BY SATURDAY. BEHIND IT RIDGING MOVING IN. AT THE SURFACE...HIGH PRESSURE SHOULD BE THE DOMINATE FEATURE. .AVIATION... GUSTY SOUTH WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STILL REMAIN IN THE 15 TO 25 KT RANGE OVERNIGHT. MVFR CEILINGS SHOULD BE THE RULE. THUNDERSTORMS IN THE VICINITY OF RSL AND GBD THIS AFTERNOON WILL CONTINUE TO DEVELOP EASTWARD THIS EVENING. SEVERE WEATHER IS DEFINITELY A POSSIBILITY WITH THESE STORMS. TOWARD SUNRISE VISIBILITIES MAY BE REDUCED TO THE 3-5 MILE RANGE WITH BR...HZ...AND SCATTERED SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 78 61 76 / 60 60 70 50 HUTCHINSON 67 76 59 75 / 70 60 80 40 NEWTON 68 78 61 76 / 60 60 70 50 ELDORADO 68 79 63 77 / 50 50 70 50 WINFIELD-KWLD 68 79 63 77 / 50 50 70 50 RUSSELL 66 75 55 74 / 70 70 80 30 GREAT BEND 66 76 55 75 / 70 70 80 30 SALINA 67 77 58 75 / 80 60 80 30 MCPHERSON 68 77 59 75 / 70 60 80 40 COFFEYVILLE 68 82 66 78 / 30 50 60 50 CHANUTE 68 81 66 78 / 30 50 60 50 IOLA 68 81 66 78 / 20 50 60 50 PARSONS-KPPF 68 82 66 78 / 30 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>052- 067-068-082-083-091-092. && SCHRECK/ELDER
Hazardous weather outlook, May 5, 3:55 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT SAT MAY 5 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 355 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREAT IS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. STRONG INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL ALLOW SEVERAL OF THESE STORMS TO BECOME SUPERCELLS. THE MAIN THREATS WILL BE TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. A STRONG TORNADO IS POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT IN CENTRAL AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY. SEVERE WEATHER CHANCES WILL BE STRONGLY DEPENDANT ON HOW MUCH SUNSHINE AND HEATING OCCURS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY INTO MONDAY. PLEASE STAY TUNED TO LATER OUTLOOKS FOR MORE UPDATES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ELDER
In the hours before
Local storm report, May 5, 7:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TORNADO 7 E SUSANK 38.64N 98.64W
05/05/2007 BARTON KS BROADCAST MEDIA
RAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER.
&&
BRWLocal storm report, May 5, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 6 S DORRANCE 38.76N 98.58W
05/05/2007 M1.00 INCH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, May 5, 7:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD HOISINGTON 38.52N 98.78W
05/05/2007 BARTON KS AMATEUR RADIO
OBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND
MAIN IS CLOSED DUE TO FLOODING.
&&
BRWLocal storm report, May 5, 7:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TORNADO 7 S WILSON 38.72N 98.47W
05/05/2007 ELLSWORTH KS EMERGENCY MNGR
RAIN RAP TORNADO ON THE GROUND.
&&
BRWLocal storm report, May 5, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TORNADO 4 S WILSON 38.77N 98.47W
05/05/2007 ELLSWORTH KS TRAINED SPOTTER
0755 PM TORNADO 4 S WILSON 38.77N 98.47W
05/05/2007 ELLSWORTH KS TRAINED SPOTTER
&&
SCHRECKLocal storm report, May 5, 8:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TORNADO 4 S WILSON 38.77N 98.47W
05/05/2007 ELLSWORTH KS TRAINED SPOTTER
REPEAT OF REPORT FROM 755 PM. CORRECT TIME OF EVENT IS
755 PM.
&&
SCHRECKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.1 hours before the tornado, 169 km from the path. May 6, 2007.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2270 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 8.8 K/km
Dodge City, (KDDC), 12:00Z
10.9 hours after it, 169 km from the path. May 6, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -20301 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Russell (RSL), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:53 UTC | 72 | 67 | 130° 12 kt | 21 | 1000.3 | |
| 00:06 UTC | 71.6 | 66.2 | 140° 13 kt | 1001 | VCTS | |
| 00:46 UTC | 66.2 | 60.8 | 140° 22 kt | 33 | 1001.4 | -TSRA |
| 00:53 UTC | 65 | 60 | 130° 18 kt | 25 | 1001 | -TSRA |
| 01:30 UTC | 62.6 | 59 | 150° 8 kt | 1002 | VCTS | |
| 01:53 UTC | 63 | 59 | 130° 9 kt | 1002.4 | VCTS | |
| 02:00 UTC | 62.6 | 59 | 110° 10 kt | 21 | 1002 | |
| 02:40 UTC | 62.6 | 60.8 | 120° 5 kt | 1003.4 | ||
| 02:53 UTC | 65 | 61 | 120° 8 kt | 16 | 1003.4 | VCTS -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 160 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:15 UTC | TORNADO | 6 Nw Alden | Rice, KS | |
| 23:17 UTC | TORNADO | 4 Se Chase | Rice, KS | TORNADO ON THE GROUND AT THIS TIME. |
| 23:21 UTC | TORNADO | 2 S Chase | Rice, KS | TORNADO BRIEF TOUCH-DOWN. TORNADO HAS DISIPATED BUT STRONG ROTATION. |
| 23:24 UTC | HAIL 1.75 | 2 N Raymond | Rice, KS | REPORTED BY OFFICER ON 56 HWY. |
| 23:50 UTC | FUNNEL CLOUD | 1 Sw Great Bend | Barton, KS | |
| 23:56 UTC | FUNNEL CLOUD | Great Bend | Barton, KS | FUNNEL CLOUD REPORTED NEAR GREAT BEND AIRPORT. |
| 00:11 UTC | HAIL 1 | 3 Ene Hoisington | Barton, KS | |
| 00:14 UTC | FUNNEL CLOUD | Great Bend | Barton, KS | PUBLIC AND LAW ENFORCEMENT REPORT A FUNNEL CLOUD OVER THE CENTER OF GREAT BEND. |
| 00:15 UTC | FUNNEL CLOUD | 5 Ne Great Bend | Barton, KS | |
| 00:18 UTC | FLOOD | Hoisington | Barton, KS | STREET FLOODING REPORTED BY PUBLIC. |
| 00:20 UTC | HAIL 1.25 | 3 Ene Hoisington | Barton, KS | |
| 00:26 UTC | FUNNEL CLOUD | 5 Sw Hoisington | Barton, KS | |
| 00:28 UTC | FLOOD | Great Bend | Barton, KS | STREET FLOODING BEING REPORTED IN THE CITY OF GREAT BEND. |
| 00:32 UTC | TORNADO | 4 Nw Claflin | Barton, KS | TORNADO ON THE GROUND AT THIS TIME. |
| 00:41 UTC | TORNADO | 7 E Susank | Barton, KS | RAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER. |
| 00:51 UTC | HAIL 1 | 6 S Dorrance | Russell, KS | |
| 00:55 UTC | FLASH FLOOD | Hoisington | Barton, KS | OBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND MAIN IS CLOSED DUE TO FLOODING. |
| 00:55 UTC | TORNADO | 4 S Wilson | Ellsworth, KS | |
| 00:56 UTC | TORNADO | 7 S Wilson | Ellsworth, KS | RAIN RAP TORNADO ON THE GROUND. |
| 00:58 UTC | TORNADO | 4 S Wilson | Ellsworth, KS | |
| 01:07 UTC | FUNNEL CLOUD | 9 N Claflin | Barton, KS | |
| 01:07 UTC | TORNADO | 4 Nw Claflin | Barton, KS | LAW ENFORECMENT REPORTED 2 HOMES DAMAGED IN THE TOWN OF ODIN. ALSO SOME OUT BUILDINGS WERE BLOWN OVER. |
| 01:10 UTC | TORNADO | 2 W Wilson | Russell, KS | RAIN RAP TORNADO ABOUT TO CROSS INTERSTATE I-70. |
| 01:12 UTC | TORNADO | 2 Sw Wilson | Russell, KS | |
| 01:15 UTC | FLASH FLOOD | Wilson | Ellsworth, KS | HEAVY RAINFALL BEING REPORTED IN THE WILSON AREA. ROADS WITH LOW WATER CROSSINGS ARE BEING CLOSED. |
| 01:41 UTC | FLASH FLOOD | 10 S Wilson | Ellsworth, KS | WATER ACROSS THE ROADS SOUTH OF WILSON. KDOT SENDING A CREW OUT TO BLOCK ROAD. |
| 01:45 UTC | FLASH FLOOD | Sylvan Grove | Lincoln, KS | STREET FLOODING BEING REPORTING. |
| 01:45 UTC | HAIL 1.75 | 2 S Sylvan Grove | Lincoln, KS | |
| 01:50 UTC | TSTM WND GST 85 | 19 E Russell | Russell, KS | OBSERVER ALSO REPORTING PEA SIZE HAIL AND VERY HEAVY RAIN. |
| 02:08 UTC | TORNADO | 3 S Ellinwood | Barton, KS | KWCH STORM CHASER REPORTING LARGE TORNADO ON THE GROUND. |
| 02:10 UTC | TORNADO | 5 Sw Ellinwood | Barton, KS | |
| 02:29 UTC | TORNADO | Ellinwood | Barton, KS | SPOTTER REPORTED TORNADO MOVED WEST OF ELLINWOOD. HE ALSO REPORTED THAT THE LIGHTS WERE STILL ON IN THE CITY. |
| 02:49 UTC | TORNADO | 4 Se Bushton | Rice, KS | TORNADO ON THE GROUND AT THIS TIME. |
| 02:50 UTC | TORNADO | 2 W Bushton | Rice, KS | POWER LINES THAT WERE PUT BACK UP THIS AFTERNOON WERE ONCE AGAIN BLOWN DOWN THIS EVENING. |
| 02:50 UTC | TORNADO | Bushton | Rice, KS | POWER POLES WERE REPORTED DOWNED ALONG WITH STRUCTURAL DAMAGE TO OUTBUILDINGS NEAR THE TOWN OF BUSHTON. EXTENT OF DAMAGE IS NOT KNOWN AT THIS TIME. ESTIMATED TIME OF DAMAGE WAS 950 PM CDT. |
| 02:52 UTC | TSTM WND GST 80 | 2 W Bushton | Rice, KS | |
| 02:58 UTC | TORNADO | 4 N Bushton | Ellsworth, KS | TORNADO ON THE GROUND AT THIS TIME. |
| 03:35 UTC | FLASH FLOOD | Hoisington | Barton, KS | OBSERVER IN HOISINGTON REPORTED 3.00 INCHES OF RAINFALL DURING THESE STORMS. |
| 03:43 UTC | TSTM WND GST 80 | 6 Sw Westfall | Lincoln, KS | 80 MPH WIND ESTIMATED ALONG I-70. |
| 03:45 UTC | TSTM WND DMG | 2 Sw Westfall | Lincoln, KS | LARGE TREE LIMBS ACROSS ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 5, 2007
96 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 1:21 AM CDT | EF1 | Barton, KS | 5.5 | 100 | $2.0 million | ||
| May 5 | 1:28 AM CDT | EF1 | Barton, KS | 6.2 | 125 | $57,000 | ||
| May 5 | 1:46 AM CDT | EF1 | Barton, KS | 5.2 | 100 | $40,000 | ||
| May 5 | 2:06 AM CDT | EF0 | Ellsworth, KS | 0.5 | 40 | $13,000 | ||
| May 5 | 12:23 PM CDT | EF1 | Custer, NE | 20.6 | 150 | $150,000 | ||
| May 5 | 11:57 AM MDT | EF0 | Logan, CO | 0.1 | 50 | |||
| May 5 | 1:03 PM CDT | EF1 | Custer, NE | 40.7 | 220 | $40,000 | ||
| May 5 | 2:05 PM CDT | EF1 | Brown, NE | 14.3 | 220 | $40,000 | ||
| May 5 | 3:48 PM CDT | EF0 | Knox, NE | 11.4 | 100 | $10,000 | ||
| May 5 | 3:57 PM CDT | EF1 | Keya Paha, NE | 16.7 | 100 | 1 | $100,000 | |
| May 5 | 4:31 PM CDT | EF1 | Miner, SD | 0.1 | 50 | $2,000 | ||
| May 5 | 4:33 PM CDT | EF2 | Bon Homme, SD | 3.5 | 100 | $50,000 | ||
| May 5 | 4:35 PM CDT | EF2 | Miner, SD | 1.0 | 100 | $20,000 | ||
| May 5 | 4:43 PM CDT | EF2 | Bon Homme, SD | 4.0 | 100 | $100,000 | ||
| May 5 | 4:48 PM CDT | EF0 | Pratt, KS | 1.4 | 30 | |||
| May 5 | 4:58 PM CDT | EF1 | Saline, NE | 18.3 | 400 | |||
| May 5 | 4:59 PM CDT | EF1 | Pratt, KS | 11.1 | 150 | |||
| May 5 | 5:00 PM CDT | EF0 | Hutchinson, SD | 0.2 | 50 | |||
| May 5 | 5:10 PM CDT | EF0 | Hutchinson, SD | 0.1 | 50 | |||
| May 5 | 5:15 PM CDT | EF0 | Knox, NE | 1.5 | 200 | |||
| May 5 | 5:16 PM CDT | EF1 | Hutchinson, SD | 5.0 | 100 | |||
| May 5 | 5:17 PM CDT | EF0 | Knox, NE | 3.0 | 100 | |||
| May 5 | 5:20 PM CDT | EF1 | Hanson, SD | 1.9 | 100 | $10,000 | ||
| May 5 | 5:24 PM CDT | EF0 | Knox, NE | 5.3 | 150 | |||
| May 5 | 5:28 PM CDT | EF1 | Knox, NE | 8.9 | 440 | |||
| May 5 | 5:36 PM CDT | EF0 | Stafford, KS | 4.5 | 100 | |||
| May 5 | 5:41 PM CDT | EF1 | Hanson, SD | 0.5 | 100 | $10,000 | ||
| May 5 | 5:43 PM CDT | EF2 | Knox, NE | 5.5 | 500 | 3 | $1.0 million | |
| May 5 | 5:45 PM CDT | EF0 | Knox, NE | 3.5 | 100 | |||
| May 5 | 5:50 PM CDT | EF0 | Davison, SD | 3.5 | 50 | |||
| May 5 | 5:52 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 5 | 5:52 PM CDT | EF1 | Yankton, SD | 1.0 | 100 | 1 | $100,000 | |
| May 5 | 5:59 PM CDT | EF2 | Osborne, KS | 7.5 | 75 | 11 | $150,000 | |
| May 5 | 6:00 PM CDT | EF0 | Edwards, KS | 2.4 | 75 | |||
| May 5 | 6:05 PM CDT | EF3 | Aurora, SD | 4.0 | 200 | $300,000 | ||
| May 5 | 6:09 PM CDT | EF0 | Rice, KS | 0.3 | 40 | |||
| May 5 | 6:15 PM CDT | EF1 | Sanborn, SD | 0.5 | 100 | $20,000 | ||
| May 5 | 6:15 PM CDT | EF0 | Rice, KS | 1.5 | 40 | |||
| May 5 | 6:17 PM CDT | EF2 | Yankton, SD | 0.5 | 100 | $100,000 | ||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:33 PM CDT | EF0 | Comanche, KS | 1.9 | 30 | |||
| May 5 | 6:35 PM CDT | EF0 | Charles Mix, SD | 0.1 | 50 | |||
| May 5 | 6:40 PM CDT | EF1 | Brule, SD | 0.5 | 100 | |||
| May 5 | 6:45 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 5 | 6:54 PM CDT | EF0 | Barton, KS | 0.2 | 40 | |||
| May 5 | 7:01 PM CDT | EF2 | Edwards, KS | 2.7 | 75 | |||
| May 5 | 7:02 PM CDT | EF0 | Kiowa, KS | 7.8 | 75 | |||
| May 5 | 7:09 PM CDT | EF0 | Mills, IA | 4.0 | 80 | |||
| May 5 | 7:20 PM CDT | EF0 | Collingsworth, TX | 2.8 | 100 | |||
| May 5 | 7:22 PM CDT | EF2 | Kiowa, KS | 26.9 | 880 | |||
| May 5 | 7:23 PM CDT | EF2 | Hanson, SD | 10.5 | 400 | $60,000 | ||
| May 5 | 7:26 PM CDT | EF0 | Kiowa, KS | 1.3 | 50 | |||
| May 5 | 7:27 PM CDT | EF1 | Collingsworth, TX | 7.0 | 200 | |||
| May 5 | 7:32 PM CDT | EF1 | Barton, KS | 4.0 | 100 | $60,000 | ||
| May 5 | 7:40 PM CDT | EF0 | Roger Mills, OK | 0.8 | 100 | |||
| May 5 | 7:47 PM CDT | EF1 | Miner, SD | 0.2 | 100 | $10,000 | ||
| May 5 | 7:47 PM CDT | EF0 | Miner, SD | 0.1 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Edwards, KS | 1.5 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Fremont, IA | 11.3 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.